Format

Send to

Choose Destination
See comment in PubMed Commons below
Pediatr Nephrol. 2011 Aug;26(8):1317-20. doi: 10.1007/s00467-011-1862-5. Epub 2011 Apr 16.

Concomitant thrombotic thrombocytopenic purpura and ANCA-associated vasculitis in an adolescent.

Author information

1
Renal Division, Department of Internal Medicine, Baystate Medical Center, 759 Chestnut Street, Springfield, MA 01199, USA. varunagrawal1996@yahoo.com

Abstract

Thrombotic thrombocytopenic purpura (TTP) rarely occurs with systemic vasculitis. A 17-year-old girl presented with non-bloody diarrhea, menorrhagia, and syncope. She had severe anemia (hemoglobin = 3.8 g/dl), thrombocytopenia (platelet = 7,000/mm(3)), and acute kidney injury (serum creatinine, Cr = 2.3 mg%). Peripheral smear examination confirmed the presence of microangiopathic hemolytic anemia. Additionally, she had a positive anti-nuclear antibody (1:1600) and normal complement levels. We considered the diagnosis of TTP, possibly associated with systemic lupus erythematosus, and promptly initiated pulse methylprednisolone and daily 3-4 l of plasma exchange therapy. Following resolution of her thrombocytopenia in 48 h, we performed a kidney biopsy that revealed diffuse proliferative, focal crescentic, and necrotizing glomerulonephritis with mild IgG immunofluorescence staining. Concomitantly, autoimmune work-up was significant for positive perinuclear anti-neutrophil cytoplasmic antibodies (p-ANCA = 1:640) and decreased von Willebrand factor cleaving protease activity (<5%). A final diagnosis of TTP with microscopic polyangiitis (p-ANCA-mediated) was made and treatment with daily oral cyclophosphamide and prednisone resolved her renal injury over 2 months (follow-up Cr = 1.0 mg%). Our case highlights the importance of identifying systemic disorders such as ANCA-associated vasculitis with TTP.

PMID:
21499772
DOI:
10.1007/s00467-011-1862-5
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Support Center